Doctors Lounge - Pediatrics AnswersBack to Pediatrics Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/9/2017.
Forum Name: Pediatric Topics
|Mishey - Sat Oct 24, 2009 8:30 pm|
Both of my girls were accidentally given another regular dose of the flu vaccine (live-activated) yesterday. The appointment was to be for the H1N1 flu vaccine as their regular flu vaccine had been given to them on October 3rd. Their doctor must not have looked closely enough at their chart and gave them both the regular flu vaccine instead of the H1N1. What can I expect now with this mishap? Both are showing side-effect signs (runny/stuffy noses;slight change in energy level) whereas with the first round (on 10/3) they didn't.
Secondly, we rescheduled for the H1N1 for 3 weeks from now~will that be long enough given this particular circumstance?
I'm very scared for them and no longer trust their doctor.
|Debbie Miller, RN - Fri Nov 13, 2009 1:51 am|
I would not expect any serious problems due to the additional dose. If the vaccine was the live, attenuated (weakened so it cannot cause disease) form as with the nasal mist you should wait 28 days for the next vaccine if that is also live (mist). However, if one of them is the killed virus by injection, no waiting period is necessary, even with this extra dose. A few side effects such as the runny nose for a few days is considered normal and rarely comes with fever as the flu does.
|Mishey - Sat Nov 14, 2009 10:01 am|
Thank you very much for getting back to me. As it turns out, their appointment was just yesterday for the H1N1. To recap,both girls had a nasal mist (for 'regular' flu~for lack of a better term) on 10/3, then another one of the same thing (which was supposed to be the H1N1) on 10/23 (therefore, 20 days in-between). At yesterdays appointment (11/13~21 days in-between), my eldest daughter got the injection of the H1N1 and my youngest opted out (she's been loaded up this year with her vaccines and wasn't comfortable after hearing lots of opposing information from her friends/teachers at school). So with your advice from above, will my eldest daughter be alright given the timeline of everything? What should I watch for with her? What signs should I watch for with my youngest who did not get the vaccine (there are now new reports of a case at our local high school where her sister attends~she is in the middle school) ? Thank you again for your help~you don't know how much this means to me! Sincerely, Michelle H.
|Debbie Miller, RN - Sat Nov 21, 2009 1:28 pm|
Most children younger than 10 do require a second dose in order to get full immunity. It is recommended that the second dose be at least 28 days after the first but if given at 21 days it is still considered valid for protection. One day earlier than that, I really can't say if the protection would be there, but I would expect no harm to come from this anyway.
Approximately a third of those children receiving only one dose will receive adequate immunity with only the single dose, but because we want higher levels of success than that, the second dose brings the immunity rate to around 76%. So, even then, it is not perfect, but protection will be significant for the most part.
Nobody can say who will build adequate immunity and who will not even with the vaccine, but the odds are better if you follow the advised schedule. Since some people even with the full dose never are able to develop immunity, we just don't know in an individual case. We don't know why some people are unable to develop immunity this way - it's just one of those things.
In short, extra vaccines will not hurt your children and I would not expect any adverse reaction or that you would need to watch for anything in particular. Some people do react with a slight appearance of illness such as mild sore throat, cough, etc. which goes away quickly in most. But, this is not related to extra dosing; just the typical. Opting out of the second dose in a child younger than 10 is up to you. If she is over 10 it is not needed. Safety has been shown to be very good with this vaccine.
I hope this answers your question.
|Mishey - Sat Nov 21, 2009 2:29 pm|
" Opting out of the second dose in a child younger than 10 is up to you."
Hi Ms.Miller. Thank you for getting back to me. My younger daughter is 12 and what she opted out of was the H1N1. My older daughter who is 14 did receive the injection of the H1N1 that day however.
|Debbie Miller, RN - Wed Nov 25, 2009 10:22 am|
OK, thanks for the clarification. So she did not receive any vaccine (the 12 year old). In healthy people, this flu seems to run its course without much trouble. Flu always carries a certain risk, usually related to complications. Of course she may never even be exposed to this anyway. It's luck of the draw. I would not be overly concerned if she is healthy and you don't put someone who is at risk in your household, such as a person on chemotherapy or otherwise immuno-compromised or a newborn.
Have a healthy winter!
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.